Minnesota, 2009

Hail and Damaging Wind in Minnesota, July 21, 2009

July 21, 2009 · NWS ARX · 2 events in 1 county or zone

A severe thunderstorm produced damaging winds estimated between 60 and 65 mph just outside of Rochester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A severe thunderstorm produced damaging winds estimated between 60 and 65 mph just outside of Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 2:15 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT WED JUL 21 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

FORECAST CONCERNS CONTINUE TO FOCUS ON THE PCPN CHANCES FOR THE NEXT
FEW DAYS.

TONIGHT...SHOWERS/THUNDERSTORMS HAVE BECOME SCATTERED ALONG A
FRONTAL BOUNDARY RUNNING NORTH-SOUTH ACROSS MINNESOTA...IN A REGION
OF INSTABILITY. PRECIPITATION WAS MORE WIDESPREAD...AND MOSTLY JUST
RAIN...ACROSS SOUTHERN WI/NORTHERN ILL. THIS PCPN WAS MORE IN
RESPONSE TO LOW LEVEL MOISTURE TRANSPORT AND AN UPPER LEVEL
SHORTWAVE. BOTH OF THESE AREAS OF PCPN WILL CONTINUE TO ADVANCE EAST
THIS EVENING...BUT EXPECT THE CONVECTION WITH THE FRONTAL BOUNDARY
TO DIMINISH QUICKLY WITH THE LOSS OF THE DAYTIME HEATING. THE RAIN
AREA SHOULD HOLD TOGETHER...WITH THE MOVEMENT LIKELY TAKING IT EAST
OF THE FORECAST AREA BY 06Z.

ANOTHER CONCERN TONIGHT...ALTHOUGH WITH APPRECIABLE UNCERTAINTY...IS
THE POTENTIAL FOR FOG. THERE SHOULD BE SOME CLEARING FROM WEST TO
EAST TONIGHT AS THE SFC FRONT SLOWLY MOVES INTO WESTERN
WISCONSIN...AND THE AFTERNOON/EVENING CONVECTION DIES OUT. WINDS
LOOK LIGHT TO CALM TONIGHT...WITH THESE LIGHT WINDS EXTENDING
UPWARDS OF 3 KFT AT RST
//PER BUFKIT SOUNDINGS//. WITH THE PCPN ADDING SOME MOISTURE TO THE
BOUNDARY LAYER...CONDITIONS ARE RIPE FOR WIDESPREAD FOG...
POTENTIALLY DENSE FOG...IF THE CLOUDS CAN CLEAR. CURRENT FEELING IS
THAT SKIES SHOULD REMAIN MOSTLY CLOUDY EAST OF THE MISSISSIPPI
RIVER...WITH PARTLY CLOUDY SKIES DEVELOPING WEST OF THERE. THE RIVER
VALLEY ITSELF COULD DEVELOP THICK FOG IF THE SKIES CLEAR MORE THAN
ANTICIPATED. WILL ADD AREAS OF FOG OVERNIGHT TO THE WEST...AND THIS
MAY NEED TO BE ADJUSTED AS THE CLOUD TRENDS/FOG DEVELOPMENT BECOMES
MORE APPARENT.

THE NORTH TO SOUTH RUNNING SFC BOUNDARY WILL LINGER ACROSS WI OVER
THE NEXT COUPLE DAYS...WHILE THE MEAN UPPER LEVEL TROUGH AXIS MOVES
ONLY VERY SLOWLY ACROSS WI...INCHING TOWARD THE EASTERN GREAT LAKES.
1000-850 MB LAPSE RATES OF 8-9 C/KM ARE EXPECTED FOR THE AFTERNOONS
OF WED-THU...WITH SOME LOW/MID LEVEL SATURATION PER A WEST-EAST
RUNNING X-SECTION...MOSTLY FROM THE MISSISSIPPI RIVER EAST. SBCAPES
EXPECTED AROUND 1000 J/KG FOR THE AFTERNOONS. MIX THIS ALL TOGETHER
AND SOME ISOLATED/SCATTERED SHOWERS COULD DEVELOP...AND POSSIBLY A
FEW THUNDERSTORMS. THE BETTER INSTABILITY AND MOISTURE LOOK TO BE
OVER WI...AND WILL KEEP THE BETTER PCPN CHANCES IN THESE AREAS.
AGAIN THOUGH...NONE OF THE ACTIVITY OVER THE NEXT COUPLE DAYS LOOKS
TO BE WIDESPREAD...AND MANY/MOST AREAS SHOULD STAY DRY.

ON FRIDAY...AN UPPER LEVEL SHORTWAVE TROUGH WILL BE DROPPING
SOUTHEAST OUT OF CANADA...SPINNING ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY. A DECENT AMOUNT OF QG CONVERGENCE WITH THIS
SHORTWAVE...ALONG WITH A GOOD FETCH OF LOW LEVEL WARM ADVECTION OUT
AHEAD OF IT. THE LOW LEVEL MOISTURE TRANSPORT WILL FEED INTO THIS
SYSTEM...WITH SOME INFLUENCE OF THE LOW LEVEL JET. SBCAPES IN THE
2000-2500 J/KG RANGE EXPECTED TO BUILD AHEAD OF THE SYSTEM/S COLD
FRONT...WITH DECENT 0-3 KM SHEAR AROUND 30 KTS. SO...EXPECT
BETTER...MORE WIDESPREAD RAIN CHANCES FOR FRIDAY...ESPECIALLY TO THE
EAST WHERE MORE OF THE ELEMENTS ARE EXPECTED TO COME TOGETHER. WILL
HOLD POPS IN THE CHANCE CATEGORY FOR NOW THOUGH.

.LONG TERM...SATURDAY THROUGH TUESDAY

ECMWF AND GFS ARE IN FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN
INTO THE MIDDLE PART OF NEXT WEEK...LIFTING THE CLOSED UPPER LEVEL
LOW NORTHEAST OUT OF THE EASTERN GREAT LAKES //THANKS TO THE UPPER
LEVEL JET//...BUT THEN KEEPING THE REGION UNDER NORTHWEST FLOW.
CYCLONIC FLOW A LOFT...ALONG WITH VARIOUS BITS OF UPPER LEVEL
ENERGY...COULD KEEP THIS PERIOD FAIRLY CLOUDY...WITH SHOWER CHANCES
HERE AND THERE....ESPECIALLY TO THE EAST AND NORTH. THE EC AND GFS
WOULD BRING BETTER PCPN CHANCES FOR AT LEAST THE SOUTHERN 1/2 OF THE
FORECAST AREA FOR TUES...SLIDING A SHORTWAVE TROUGH THROUGH IA...AND
FOCUSING SHOWER/STORM DEVELOPMENT ALONG A FRONTAL BOUNDARY. DECENT
FETCH OF LOW LEVEL MOISTURE PROGGED WITH THIS AT THE MOMENT...AND
THIS SYSTEM IS SHOWING SOME PROMISE OF RAIN AMOUNTS IN EXCESS OF AN
INCH. FOR TEMPERATURES...SAT LOOKS FAIRLY COOL AS THE FRIDAY SYSTEM
EXITS EAST...BUT OVERALL...DON/T EXPECTED THE KIND OF COOL/COLD AIR
THE AFFECTED THE REGION THE PREVIOUS WEEKEND. TEMPERATURES WILL
STILL BE MOSTLY BELOW NORMAL...BUT GENERALLY BY 5 TO 10 DEGREES.

&&

.AVIATION...

A WEAKENING COLD FRONT WILL MOVE EAST THROUGH THE AREA TONIGHT. THE
COMBINATION OF SUFFICIENT INSTABILITY AND SURFACE CONVERGENCE HAS
ALLOWED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP
ACROSS THE AREA THIS AFTERNOON. AS THE DIURNAL HEATING DIMINISHES
THIS EVENING...THIS CONVECTION SHOULD GRADUALLY WANE.

EVEN THOUGH THERE WILL BE A DEEP LAYER OF LIGHT WINDS ALOFT...THERE
IS SOME CONCERN ON THE AMOUNT OF CLEARING THAT WE WILL HAVE
OVERNIGHT...AND THIS RAISES CONCERNS ON WHETHER WE WILL HAVE DENSE
FOG LATE TONIGHT. IN ADDITION...THE GFS LAMP HAS BEEN BACKING
OUT OF ITS CONSISTENT DENSE FOG SIGNAL THAT IT SHOWED EARLIER TODAY.
FOR THE TIME BEING...THE DENSE FOG WAS LEFT IN THE TAFS.

THE WEAK FRONT WILL BE ACROSS CENTRAL WISCONSIN ON WEDNESDAY. THIS
FRONT WILL BE THE FOCUS FOR DIURNALLY DRIVEN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS WISCONSIN DURING THE AFTERNOON.

BOYNE

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jul 21, 3:25 AM CST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CDT TUE JUL 21 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
425 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT TRACKING ACROSS THE AREA MAY TRIGGER A FEW
THUNDERSTORMS. CONDITIONS DO NOT APPEAR FAVORABLE FOR ORGANIZED
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE WEEK.
CONDITIONS DO NOT APPEAR FAVORABLE FOR ORGANIZED SEVERE STORMS
WEDNESDAY THROUGH THURSDAY. THERE IS TOO MUCH UNCERTAINTY TO
DETERMINE DETAILS OF A SEVERE WEATHER THREAT WITH ANY THUNDERSTORM
ACTIVITY BEYOND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Special weather statement, Jul 21, 4:44 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUL 21 2009

MNZ079-WIZ032-220045-
BUFFALO-WABASHA-
544 PM CDT TUE JUL 21 2009

...STRONG THUNDERSTORMS TO MOVE INTO BUFFALO AND WABASHA COUNTIES...

SCATTERED STRONG THUNDERSTORMS WILL SPREAD SOUTHEAST ALONG THE
MISSISSIPPI RIVER THROUGH 8 PM INTO PORTIONS OF BUFFALO AND WABASHA
COUNTIES.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL UP THE SIZE OF A PENNY OR
NICKEL...AND HEAVY RAIN MAY ACCOMPANY THESE THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
GILBERT VALLEY...LAKE CITY...NELSON...ALMA...AND OAK CENTER AS WELL
AS BOATERS ON THE MISSISSIPPI RIVER.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

BINAU
Special weather statement, Jul 21, 5:58 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT TUE JUL 21 2009

MNZ087-220100-
OLMSTED-
658 PM CDT TUE JUL 21 2009

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE THROUGH 8 PM FOR
PORTIONS OF OLMSTED COUNTY...PARTICULARLY NORTH AND EAST OF
ROCHESTER.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THE STRONG THUNDERSTORMS.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP. A QUICK 1 TO 2 INCHES OF RAIN IN AN HOURS TIME ARE
POSSIBLE AS THE STORMS ARE VERY SLOW MOVING. THIS WILL LEAD TO SOME
RUNOFF ISSUES PARTICULARLY IN CITIES AND POORLY DRAINED AREAS.

BINAU

The radar

The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Olmsted

When
July 21, 6:32 PM CST
Where
Olmsted County, 0.85 mi NW of Rochester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.040, -92.480

Thunderstorm Wind, Olmsted

When
July 21, 6:35 PM CST
Where
Olmsted County, 2.1 mi ENE of Rochester
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
44.040, -92.430

Several trees were blown down at a farm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180062, 175632.